Purpose Drug rash with eosinophilia and systemic symptoms (DRESS) is a serious adverse drug reaction. Carbamazepine is the most common causes of this syndrome. The HLA-A*31:01 allele has been shown to be strongly correlated with carbamazepine-induced DRESS syndrome in European, Japanese, Han Chinese and other asian population but not in African populations. So, our purpose is to study there is a correlation between HLA-A*31:01 and carbamazepine-induced DRESS syndrome in africain population? Methods HLA class I (A and B) typing was performed on 7 subjects with carbamazepine-DRESS syndrome and 25 tolerants controls subjects. DNA typing HLA class I (A) alleles was checked by the polymerase chain reaction amplification Sequence Specific Oligonucleotide Probes (SSO) (reverse-SSO assay). High resolution HLA DNA Kit based on the Luminex technology (One Lambda®) was used according to the manufacturer's protocol. Results The HLA-A*31:01 allele, which has a prevalence of 1% in Tunisian population, was significantly associated with DRESS syndrome. It was detected in 57.14% of cases (4/7) and only 4% of controls subjects (1/25). Thus, the carrier frequency of HLA-A*31:01 allele in the cases group was also significantly higher than in the controls group (57, 14% vs 4% P = 0,004). Odds ratio is estimated 32 (OR = 32 [2.6; 389.2]) Conclusion Similarly to other ethnicities, the presence of the HLA-A*31:01 allele was associated with carbamazepine-DRESS syndrome in a sample of North African population. Future study must be conducted on a larger sample in order to confirm these results.
Ksouda, K., Affes, H., Mahfoudh, N., Chtourou, L., Kammoun, A., Charfi, A., … Zeghal, K. (2017). HLA-A*31:01 and carbamazepine-induced DRESS syndrom in a sample of North African population. Seizure, 53, 42–46. https://doi.org/10.1016/j.seizure.2017.10.018